Medical questions & health advice by board certified doctors
"Are my intestinal problems resulting in black stools?"
I am a 21 year old woman with IBS. I have had many black stools this week and want to know if it's because of my IBS. TY.
Yes and no. Black stools signify the possibility that you may be experiencing a site of bleeding in your GI system (somewhere in your intestines). The best way to evaluate this is to go to your gastroenterologist for further workup. Most likely they will check your blood for anemia. If you are anemic, it may signify you are bleeding from somewhere in your intestines. The only caveat is that you are a woman, and it's hard to tell if your anemia comes from your menstrual cycle or actually from another source of blood loss. Does your family have a history of IBD (or inflammatory bowel disease)? If so, you may have either the condition known as Crohn's disease or Ulcerative colitis. In your workup, the GI doctor will most likely perform a sigmoidoscopy or even a colonoscopy to make sure that your intestines[small bowel and colon] look ok. He/She may even perform biopsies of your intestines if there are any areas that look consistent with either for those disease processes. Since I am unable to evaluate you in person, it's difficult for me to provide a definitive diagnosis. So before you browse the internet regarding these two disease processes, the best scenario would be to be evaluated by a gastroenterologist regarding your black stools and allow them to examine you and perform a workup for a diagnosis.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.